Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
Med-surg: neuro, endocrine & renal
Method
Check the glucose in every patient with new confusion, weakness or a seizure.
Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.
Med-surg: GI, perioperative & oncology
Method
Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.
Maternity & obstetric nursing
Method
Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.
Pediatric nursing
Method
Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
Match the action to the development stage and involve the family.
Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.
Mental health nursing
Method
Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
Respect rights: the least restrictive option, consent and confidentiality with its limits.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
ECG rhythm strip interpretation
Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)
Method
Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.
2Practice problems
1.Nursing fundamentalsMedium
Why are older adults at higher risk of dehydration?
AThey usually drink more than younger adults
BThey lose less water through the skin
CTheir kidneys hold on to more water
DTheir sense of thirst is often reduced
2.Nursing fundamentalsHard
Which group of signs suggests a patient may be in the last days of life?
ARising appetite and increasing alertness
BChanges in breathing pattern, cool mottled skin and reduced intake
CA rising urine output and warm hands
DBetter mobility and more energy
3.Infection control & patient safetyMedium
Which patient has the highest risk of a burn from a heating pad?
AA patient with diabetic peripheral neuropathy
BA patient with a sprained wrist who is fully alert
CA patient recovering from a cold
DA healthy young adult with a strained muscle
4.Infection control & patient safetyHard
Patients contaminated with radioactive dust arrive at the hospital. Which step removes most of the external contamination?
AGiving the patient potassium iodide
BRemoving the patient’s clothing
CWrapping the patient in a blanket
DScrubbing the skin until it is red
5.Prioritization & delegationMedium
A nursing assistant reports on four patients. Which report needs the nurse’s attention first?
AA patient one day after abdominal surgery is newly restless and has a heart rate of 124/min
BA patient has passed 300 mL of urine in the past 6 hours
CA patient with COPD has an SpO₂ of 90% at rest, which matches their usual values
DA patient asks for an extra pillow
6.Prioritization & delegationHard
On an addiction unit, which patient should the nurse assess first?
AAnxious, with goose bumps, stomach cramps and loose stools
BYawning, with a runny nose and dilated pupils
CAsking for an extra blanket and a hot drink
DDrowsy with pinpoint pupils and a respiratory rate of 7/min
7.Clinical nursingMedium
Why are alternate sutures sometimes removed first when taking out stitches?
ABecause the remaining sutures dissolve on their own within a day
BTo reduce the cost of dressings
CTo check the wound stays closed before removing the rest
DTo make the procedure faster
8.Clinical nursingHard
An older patient found on the floor after lying there for many hours has dark brown urine and a very high creatine kinase. What is the main risk?
AA urinary tract infection from lying in urine
BAcute kidney injury from rhabdomyolysis
CHypoglycaemia
DA stroke
9.Lab values & electrolytesMedium
A patient has taken hydrochlorothiazide for several years. Which laboratory change is a recognized effect of this drug?
AA rise in serum potassium
BA rise in serum uric acid
CA fall in blood glucose
DA fall in serum calcium
10.Lab values & electrolytesHard
A patient with chronic hyponatremia (sodium 118 mEq/L) is being treated. Why must the sodium be raised slowly?
AIt can cause osmotic demyelination, a serious brain injury
BRapid correction makes the sodium fall again even further
CSlow correction is needed only to reduce hospital costs
DRapid correction causes hypokalemia, which is the only risk
11.PharmacologyMedium
A patient given haloperidol develops a sudden painful twisting of the neck and the eyes roll upward. Which drug is usually given?
ANaloxone
BA second dose of haloperidol
CAn anticholinergic such as benzatropine (benztropine)
DDantrolene by mouth to relax the twisted neck muscles
12.PharmacologyHard
Two days after starting chemotherapy for a leukaemia with a high white cell count, a patient has reduced urine output. Which lab pattern suggests tumour lysis syndrome?
ANormal electrolytes with a high haemoglobin
BLow potassium, low phosphate, low uric acid and high calcium
CHigh sodium, high glucose and low potassium
DHigh potassium, high phosphate, high uric acid and low calcium
13.Med-surg: cardiovascular & respiratoryMedium
Which advice is most helpful for a patient with Raynaud's phenomenon?
ASoak the hands in cold water to toughen the vessels
BRub the fingers hard with snow during an attack
CTake a decongestant tablet before going outdoors
DKeep the whole body warm, wear gloves and stop smoking
14.Med-surg: cardiovascular & respiratoryHard
A patient with COPD who is known to retain CO₂ arrives on 15 L/min oxygen. They are now drowsy with SpO₂ 99%. What is the most appropriate action?
AKeep the oxygen at 15 L/min because the saturation is excellent
BRemove the oxygen completely and observe
CGive a sedative to help the patient rest
DReduce the oxygen to aim for 88–92% and get a blood gas
15.Med-surg: neuro, endocrine & renalMedium
A patient with a suspected basal skull fracture needs a gastric tube. Which route is preferred?
AThrough a fine-bore nasal tube
BThrough the nose with a guidewire
CThrough the nose (nasogastric)
DThrough the mouth (orogastric)
16.Med-surg: neuro, endocrine & renalHard
A patient on peritoneal dialysis notices that less fluid drains out than was put in. They have not opened their bowels for four days, and the effluent is clear. What is the most likely cause?
ANormal absorption with no action needed
BDialysate given too cold
CConstipation obstructing outflow
DBacterial peritonitis
17.Med-surg: GI, perioperative & oncologyMedium
When breaking bad news, what is the first step in frameworks such as SPIKES?
ASet up a private setting with enough time
BGive the diagnosis as quickly as possible in the corridor
CGive all treatment options before checking understanding
DAsk the family to decide what the patient should be told
18.Med-surg: GI, perioperative & oncologyHard
After two days of large volumes of IV 5% glucose, a postoperative patient becomes confused with a headache. Sodium is 124 mmol/L. What is the likely cause?
AHypernatraemia from too much salt
BHyponatraemia from hypotonic fluids
CNormal confusion after any anaesthetic
DHypoglycaemia from the glucose
19.Maternity & obstetric nursingMedium
On day 1 after birth, a woman's white cell count is mildly raised and she has no symptoms. How should this be interpreted?
AIt proves she has an infection
BIt can be normal soon after birth
CIt means she has leukaemia
DIt shows she is dehydrated
20.Maternity & obstetric nursingHard
Which finding in a woman 2 hours after birth requires the most urgent follow-up?
ATemperature 37.6 °C and shivering
BHeart rate 124/min with cool, clammy skin
CModerate lochia rubra with a few small clots
DFundus firm and 1 cm below the umbilicus
21.Pediatric nursingMedium
Which statement about patient-controlled analgesia (PCA) for a child is correct?
AAny visitor may press it if the child seems uncomfortable
BParents should press the button whenever the child is asleep
CThe nurse should press it every 5 minutes, day and night, to keep the pain away
DOnly the child presses the button, unless a protocol says otherwise
22.Pediatric nursingHard
Which order should the nurse question for a child with neutropenia after chemotherapy?
AReport a temperature of 38 °C or more immediately
BMonitor the temperature by the axillary or oral route
CMeasure the temperature rectally every 4 hours
DPerform careful hand hygiene before every contact
23.Mental health nursingMedium
Which pattern suggests premenstrual dysphoric disorder?
ALow mood throughout the whole month that is not linked to the menstrual cycle
BMild bloating the day before a period, without any mood changes
CMood symptoms that begin only after the menopause and last for several years
DMarked mood symptoms in the week before menstruation that improve within a few days after it starts
24.Mental health nursingHard
A patient who has taken clozapine for a year stops smoking cigarettes. Why does this matter?
AClozapine levels may rise, increasing the risk of side effects such as sedation and seizures
BIt does not matter at all
CClozapine levels fall sharply, so the dose usually has to be doubled to prevent a psychotic relapse
DClozapine stops working completely
25.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A dose is charted at 2:35 AM. Which entry is the same time on the 24-hour clock? Click it.
2:35 AM
101:35
203:35
302:35
414:35
26.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1½ tsp of cough syrup, ½ tbsp of liquid supplement, 3 fl oz of juice. Using the equivalents given, find the total oral intake V in mL.
1 tsp = 5 mL1 tbsp = 15 mL1 fl oz = 30 mL
V = mL
27.Dosage calculationsMedium
A vial contains 1 g of powder. The label says: add 9.6 mL of water for injection to give a total volume of 10 mL. The prescription is 80 mg. What volume V of the reconstituted solution do you give?
1 g+ 9.6 mL → 10 mL80 mg
V = mL
28.Dosage calculationsHard
A child weighing 20 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 200 mg in 5 mL. What volume V do you give? Round to one decimal place.
20 kg12.5 mg/kg200 mg/5 mL
V = mL
29.IV infusion ratesMedium
A drip runs at 50 gtt/min through a set of 20 gtt/mL. How many millilitres V does the patient receive in 2 hours?
50 gtt/min20 gtt/mL2 h
V = mL
30.IV infusion ratesHard
An infusion of 200 mg in 250 mL runs at 3 mL/h. How many micrograms per minute D does the patient receive?
200 mg/250 mL3 mL/h
D = mcg/min
31.Pediatric & critical-care dosingMedium
Practice exercise (made-up values, not clinical guidance). An infusion of 100 units of regular insulin in 100 mL runs at 4 mL/h. How many units per hour D does the patient receive?
100 units/100 mL4 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 500 mg in 250 mL. The order is 7.5 mcg/kg/min for a patient who weighs 50 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.
500 mg/250 mL7.5 mcg/kg/min50 kg
R = mL/h
33.IV fluids & fluid balanceMedium
Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).
Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 16:00 at 125 mL/h. After 2 hours the rate is changed to 200 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.
500 mL125 mL/h · 2 h200 mL/h
t = h
35.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: occasionally moist; activity: walks occasionally; mobility: no limitation; nutrition: adequate; friction and shear: potential problem. Find the Braden total B.
6–23
B =
36.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 160/min, a grimace when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.
1reassuring
2moderately abnormal
3low
37.Arterial blood gas interpretationMedium
A practice gas shows a metabolic acidosis with HCO₃⁻ 12 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.
HCO₃⁻ 12 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard
Practice values: Na⁺ 135, Cl⁻ 107, HCO₃⁻ 10 mmol/L and albumin 33 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).
Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
1sinus arrhythmia
2sinus rhythm with sinus arrest
3normal sinus rhythm
4second-degree AV block type II
40.ECG rhythm strip interpretationHard
Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
1rate
2rhythm
3P waves
4PR interval
5QRS duration
3Solutions
1.Nursing fundamentals
Answer: D · Their sense of thirst is often reduced
Why this is the answer
Ageing blunts thirst and reduces body water and the kidneys' ability to concentrate urine. Older patients often need to be offered and helped with drinks.
Answer
D · Their sense of thirst is often reduced
2.Nursing fundamentals
Answer: B · Changes in breathing pattern, cool mottled skin and reduced intake
Why this is the answer
As death approaches, breathing may become irregular or noisy, the skin may become cool and mottled, and people eat and drink less and sleep more. Comfort, mouth care and family support become the focus.
Answer
B · Changes in breathing pattern, cool mottled skin and reduced intake
3.Infection control & patient safety
Answer: A · A patient with diabetic peripheral neuropathy
Why this is the answer
Reduced sensation, as in peripheral neuropathy, prevents a person from feeling heat damage. Patients with poor sensation, poor circulation or confusion need very close monitoring if heat is used at all.
Answer
A · A patient with diabetic peripheral neuropathy
4.Infection control & patient safety
Answer: B · Removing the patient’s clothing
Why this is the answer
Removing clothing, then gently washing the skin, gets rid of most external radioactive contamination. Hard scrubbing damages the skin, and potassium iodide only protects the thyroid from radioactive iodine.
Answer
B · Removing the patient’s clothing
5.Prioritization & delegation
Answer: A · A patient one day after abdominal surgery is newly restless and has a heart rate of 124/min
Why this is the answer
New restlessness with a fast heart rate after surgery can mean bleeding, sepsis or hypoxia. An SpO₂ of 90% is expected for this COPD patient, and 300 mL in 6 hours (50 mL/h) is an adequate urine output.
Answer
A · A patient one day after abdominal surgery is newly restless and has a heart rate of 124/min
6.Prioritization & delegation
Answer: D · Drowsy with pinpoint pupils and a respiratory rate of 7/min
Why this is the answer
Pinpoint pupils, drowsiness and slow breathing suggest opioid overdose, which can be fatal. Yawning, a runny nose, dilated pupils and cramps are signs of opioid withdrawal, which is distressing but rarely life-threatening.
Answer
D · Drowsy with pinpoint pupils and a respiratory rate of 7/min
7.Clinical nursing
Answer: C · To check the wound stays closed before removing the rest
Why this is the answer
Removing alternate sutures allows the nurse to see whether the wound edges stay together. If they begin to separate, the remaining sutures can be left and the team informed.
Answer
C · To check the wound stays closed before removing the rest
8.Clinical nursing
Answer: B · Acute kidney injury from rhabdomyolysis
Why this is the answer
Prolonged pressure on muscles causes rhabdomyolysis, releasing myoglobin and potassium. Myoglobin can block kidney tubules; treatment includes IV fluids and close monitoring of urine output and electrolytes.
Answer
B · Acute kidney injury from rhabdomyolysis
9.Lab values & electrolytes
Answer: B · A rise in serum uric acid
Why this is the answer
Thiazides reduce uric acid excretion and can trigger gout. They also tend to lower potassium, sodium and magnesium, raise calcium (by reducing its excretion) and raise blood glucose and lipids.Checked against:Hydrochlorothiazide · StatPearls (NCBI Bookshelf) (2026)
Answer
B · A rise in serum uric acid
10.Lab values & electrolytes
Answer: A · It can cause osmotic demyelination, a serious brain injury
Why this is the answer
When hyponatremia develops slowly, brain cells adapt. Raising the sodium too fast shrinks them and can damage the myelin of nerve cells (osmotic demyelination). Many guidelines limit the rise to about 8–10 mEq/L in 24 hours.Checked against:Osmotic demyelination syndrome · MedlinePlus (NIH) (2026)
Answer
A · It can cause osmotic demyelination, a serious brain injury
11.Pharmacology
Answer: C · An anticholinergic such as benzatropine (benztropine)
Why this is the answer
Acute dystonia is caused by dopamine blockade, which leaves acetylcholine activity relatively high. An IM or IV anticholinergic usually relieves it within minutes.
Answer
C · An anticholinergic such as benzatropine (benztropine)
12.Pharmacology
Answer: D · High potassium, high phosphate, high uric acid and low calcium
Why this is the answer
Rapid tumour cell death releases potassium, phosphate and nucleic acids (which become uric acid). Phosphate binds calcium, lowering it; prevention includes IV fluids and drugs that lower uric acid.
Answer
D · High potassium, high phosphate, high uric acid and low calcium
13.Med-surg: cardiovascular & respiratory
Answer: D · Keep the whole body warm, wear gloves and stop smoking
Why this is the answer
Keeping the core and hands warm, wearing gloves and stopping smoking reduce attacks. Vasoconstrictors such as decongestants and nicotine make it worse. During an attack, gentle warming of the hands is advised.
Answer
D · Keep the whole body warm, wear gloves and stop smoking
14.Med-surg: cardiovascular & respiratory
Answer: D · Reduce the oxygen to aim for 88–92% and get a blood gas
Why this is the answer
In patients at risk of hypercapnic respiratory failure, excess oxygen can raise PaCO₂ and cause drowsiness and acidosis. Oxygen is stepped down to a target of 88–92% (for example via a Venturi mask), not stopped abruptly, which could cause dangerous hypoxaemia. An arterial blood gas guides further treatment, which may include NIV.
Answer
D · Reduce the oxygen to aim for 88–92% and get a blood gas
15.Med-surg: neuro, endocrine & renal
Answer: D · Through the mouth (orogastric)
Why this is the answer
A tube passed through the nose could enter the cranial vault through the fractured skull base. An orogastric route avoids this. Nasal suction and nose blowing are also avoided.
Answer
D · Through the mouth (orogastric)
16.Med-surg: neuro, endocrine & renal
Answer: C · Constipation obstructing outflow
Why this is the answer
Poor outflow is often caused by constipation, catheter kinking or catheter displacement. Changing position, checking clamps and tubing and treating constipation often help; it should be reported. If it persists, imaging checks the catheter position. Clear effluent makes peritonitis less likely.
Answer
C · Constipation obstructing outflow
17.Med-surg: GI, perioperative & oncology
Answer: A · Set up a private setting with enough time
Why this is the answer
SPIKES starts with setting up a private, quiet space with time and the right people present. It then explores the patient's perception and wishes, shares knowledge in small steps, responds to emotions and agrees a plan.
Answer
A · Set up a private setting with enough time
18.Med-surg: GI, perioperative & oncology
Answer: B · Hyponatraemia from hypotonic fluids
Why this is the answer
Once the glucose is metabolised, 5% glucose acts as free water. Surgical stress increases ADH, so sodium falls, which can cause cerebral oedema. The team reviews fluids and corrects sodium carefully.
Answer
B · Hyponatraemia from hypotonic fluids
19.Maternity & obstetric nursing
Answer: B · It can be normal soon after birth
Why this is the answer
Leucocytosis is common in labour and the early postnatal period. It must be interpreted with clinical signs such as fever, pain and lochia changes rather than on its own.
Answer
B · It can be normal soon after birth
20.Maternity & obstetric nursing
Answer: B · Heart rate 124/min with cool, clammy skin
Why this is the answer
Tachycardia with cool, clammy skin is an early sign of hypovolaemia from hidden or ongoing bleeding. A firm fundus and moderate lochia are normal, and mild temperature rise and shivering are common in the first 24 hours.
Answer
B · Heart rate 124/min with cool, clammy skin
21.Pediatric nursing
Answer: D · Only the child presses the button, unless a protocol says otherwise
Why this is the answer
PCA is safe because a sedated child stops pressing the button. If others press it ("PCA by proxy") this safety is lost, risking overdose. Nurse- or parent-controlled analgesia is only used under specific protocols with extra monitoring.
Answer
D · Only the child presses the button, unless a protocol says otherwise
22.Pediatric nursing
Answer: C · Measure the temperature rectally every 4 hours
Why this is the answer
Rectal temperatures, enemas and suppositories are avoided in neutropenia because they can injure the mucosa and allow bacteria into the blood. Fever in neutropenia is an emergency.
Answer
C · Measure the temperature rectally every 4 hours
23.Mental health nursing
Answer: D · Marked mood symptoms in the week before menstruation that improve within a few days after it starts
Why this is the answer
In PMDD, symptoms such as irritability, low mood, anxiety and mood swings occur in the final week before menses, improve after onset and are minimal in the week after. Symptoms should be confirmed with daily ratings over at least two cycles.
Answer
D · Marked mood symptoms in the week before menstruation that improve within a few days after it starts
24.Mental health nursing
Answer: A · Clozapine levels may rise, increasing the risk of side effects such as sedation and seizures
Why this is the answer
Smoke induces the liver enzyme CYP1A2, which metabolises clozapine. After stopping smoking, levels can rise substantially, so the prescriber should be informed and levels and side effects monitored.
Answer
A · Clozapine levels may rise, increasing the risk of side effects such as sedation and seizures
25.Nursing math & unit conversions
Answer: 02:35
24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.
Convert the hour
2 AM → 02
Answer
02:35
Answer
02:35
26.Nursing math & unit conversions
Answer: V = 105 mL
Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.
Each item in mL
1½ tsp = 1.5·5 = 7.5 mL
½ tbsp = 0.5·15 = 7.5 mL
3 fl oz = 3·30 = 90 mL
Add
V = 7.5 + 7.5 + 90 = 105 mL
Answer
V = 105 mL
27.Dosage calculations
Answer: V = 0.8 mL
Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.
Concentration after mixing
1000 mg/10 mL = 100 mg/mL
Volume
V = 80/100 = 0.8 mL
Answer
V = 0.8 mL
28.Dosage calculations
Answer: V = 6.3 mL
Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.
Dose from weight
12.5·20 = 250 mg
Volume
V = (250/200)·5 = 6.25 ≈ 6.3 mL
Answer
V = 6.3 mL
29.IV infusion rates
Answer: V = 300 mL
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Rate in mL/h
50·60/20 = 150 mL/h
Volume
V = 150·2 = 300 mL
Answer
V = 300 mL
30.IV infusion rates
Answer: D = 40 mcg/min
Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).
Concentration
200000 mcg/250 mL = 800 mcg/mL
Dose per hour
3·800 = 2400 mcg/h
Dose per minute
D = 2400/60 = 40 mcg/min
Answer
D = 40 mcg/min
31.Pediatric & critical-care dosing
Answer: D = 4 units/h
Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Concentration
100/100 = 1 units/mL
Units per hour
D = 4·1 = 4 units/h
Answer
D = 4 units/h
32.Pediatric & critical-care dosing
Answer: R = 11.3 mL/h
Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Concentration
500 mg = 500 000 mcg
500 000/250 = 2000 mcg/mL
Dose per minute and per hour
7.5·50 = 375 mcg/min
375·60 = 22500 mcg/h
Pump rate
R = 22500/2000 = 11.25 ≈ 11.3 mL/h
Answer
R = 11.3 mL/h
33.IV fluids & fluid balance
Answer: B = −430 mL
Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Total intake
oral: 100 + 120 = 220 mL
IV infusion: 75·8 = 600 mL
IV antibiotic: 2·50 = 100 mL
total intake = 920 mL
Total output
150 + 225 + 275 + 500 + 200 = 1350 mL
Balance
B = 920 − 1350 = −430 mL
Answer
B = −430 mL
Negative: the patient lost more fluid than went in.
34.IV fluids & fluid balance
Answer: t = 3.3 h
Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
First part
125·2 = 250 mL
500 − 250 = 250 mL left
Second part
250/200 = 1.25 h
Total time
t = 2 + 1.25 = 3.25 ≈ 3.3 h
Answer
t = 3.3 h
That is about 3 h 15 min, so the bag runs out at about 19:15.
35.Clinical assessment scores
Answer: B = 17
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: very limited → 2
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: no limitation → 4
nutrition: adequate → 3
friction and shear: potential problem → 2
Add
Braden total = 2 + 3 + 3 + 4 + 3 + 2 = 17
Answer
B = 17
36.Clinical assessment scores
Answer: moderately abnormal
APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.
Score each sign
Appearance: a pink body with blue hands and feet → 1
Pulse: 160/min → 2
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1
Add
APGAR = 1 + 2 + 1 + 1 + 1 = 6
Interpretation
6 → moderately abnormal
Answer
moderately abnormal
Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.
37.Arterial blood gas interpretation
Answer: PaCO₂ = 26 mmHg
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Winter’s formula
PaCO₂ = 1.5·12 + 8 = 26 mmHg
range: 24–28 mmHg
Answer
PaCO₂ = 26 mmHg
38.Arterial blood gas interpretation
Answer: AGc = 19.75 mmol/L
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Anion gap
AG = 135 − (107 + 10) = 18
Correction for albumin
18 + 0.25·(40 − 33) = 19.75 mmol/L
Answer
AGc = 19.75 mmol/L
Above about 12 after correction: a high anion gap.
39.ECG rhythm strip interpretation
Answer: sinus rhythm with sinus arrest
Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).
Five steps
1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: regular (R–R 0.96 s) except for one pause of 2.40 s, which is not a whole number of P–P cycles.
3. P waves: upright, one before every QRS; no P wave at all during the pause.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).
Interpretation
sinus rhythm with sinus arrest
Answer
sinus rhythm with sinus arrest
40.ECG rhythm strip interpretation
Answer: PR interval
Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.
Five steps
1. Rate: R–R = 23 small boxes, 1500 ÷ 23 ≈ 65 per minute.
2. Rhythm: regular, every R–R is 0.92 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.24 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).
First abnormal step
PR interval → first-degree AV block
Answer
PR interval
This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.